Steroid Induced Glaucoma
Steroid Induced Glaucoma
This type of Glaucoma is the change in intraocular pressure with steroid administration. This high intraocular pressure can occur within a week or can be delayed for months or years.
Many forms of steroids like eye drops, periocular injections, intraocular injections, systemic steroid and inhaled steroids can be associated with increase intraocular pressure but mostly it will occur with steroid eye drops.
Mechanism of Steroid Induced Glaucoma
There will be cellular alterations in trabecular meshwork with increase in aqueous humor outflow resistance.
Risk factors of Steroid Induced Angle
1- Strength of steroid used: some types of steroids are stronger than other and are more likely to produce intraocular pressure rise than weak steroid. Strong steroids are dexamethazone, betamethazone and prednisolone while weak steroid is fluorometholone.
2- Route of administration either eye drops, injections or systemic. Systemic steroids are less likely to produce Intraocular pressure rise.
3- Duration, frequency and dose: in chronic use of steroid, the chance to develop glaucoma is higher.
4- Patient has history of glaucoma.
5- Family history of glaucoma.
6- Diabetes mellitus.
7- High myopia.
Symptoms of Steroid Induced Glaucoma
Symptoms of steroid induced glaucoma are the same as primary open angle glaucoma in which it will be asymptomatic but sometimes the intraocular pressure will be so high to cause acute symptoms like red eyes, eye pain, photophobia, headache, nausea and vomiting.
In case the patient is asymptomatic and has been on steroid for along time, the doctor might order visual field tests to make sure that there is no optic nerve damage.
Treatment of Steroid Induced Glaucoma
1- Stopping the steroid: this type of glaucoma will usually respond well to stopping the steroid within days or week.
2- Decrease the frequency of steroid or the strength of steroid. Some times steroid is used to treat intraocular conditions and in this case complete stopping of steroid can not be done, so your eye doctor will decrease the frequency or the type of steroid used and he will apply anti-glaucoma eye drops to help to decrease intraocular pressure until the underlying condition is treated and so steroid can be stopped.
3- In case intraocular pressure still high after stopping the steroid, your doctor will prescribe anti-glaucoma medications with regular follow-up.
4- In rare cases, High intraocular pressure will not respond to anti-glaucoma medications alone so your doctor might suggest glaucoma surgery.